Arizona, 2022

Flash Flood in Arizona, August 25, 2022

August 25, 2022 · NWS FGZ · 1 event in 1 county or zone

Enough moisture remained over northern Arizona for a few strong thunderstorms. One of those storms caused flash flooding in the northeast part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Enough moisture remained over northern Arizona for a few strong thunderstorms. One of those storms caused flash flooding in the northeast part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 25, 3:25 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 25, 3:25 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
325 PM MST Thu Aug 25 2022

.SYNOPSIS...Widespread to numerous monsoonal showers and storms
are forecast through Saturday. The threat for flash flooding will
be greatest during this time period with an isolated severe
thunderstorm or two being possible. While drier air arrives Sunday
onward, rain and thunderstorms will remain in the forecast,
primarily for the higher terrain of the Mogollon Rim, White
Mountains, and Grand Canyon Country.

&&

.DISCUSSION...Morning cloud cover and early shower development along the
western periphery of a mesoscale convective vortex across Nevada
limited daytime heating and overall intensity of showers and
thunderstorms today. Rain rates have still be appreciable but with
with much better storm motions today, flooding has been more
isolated from yesterday. Expect activity to continue into the
evening before skies become mostly clear overnight from the
Mogollon Rim southward. Lingering cloud cover will continue in the
northeast. Where cloud cover clears overnight, patchy fog will be
possible with saturated soils conditions and plentiful low level
moisture. This should quickly dissipate with sunrise.

For Friday, more widespread activity is expected across the area.
Flow looks to be from the southwest to northeast around 5-10 mph
which should keep storms moving. Training storms will be possible
northeast of the high terrain features in Yavapai County similarly
to today. As such, flash flooding will remain a threat on Friday but
with adequate storm motion, the threat should be isolated.

A slow downtrend in monsoon activity is expected Saturday through
the weekend as moisture decreases as a shortwave passes to our north
brining in drier northwesterly flow. Enough moisture remains in
place through Sunday to allow for scattered to widespread
thunderstorm developments. The best chances will be along the high
terrain. Monday through Wednesday, activity will be more isolated.
Behind the shortwave passage, the high will build in across the
southwest. Temperatures will also be on the rise with temperatures
Wednesday approaching 100 F across the lower elevations. Toward the
end of the week, a trough will approach the Pacific Northwest
lowering the amplitude of the ridge. Cooler temperatures will return
along with a shift to more south to southwesterly flow and a steady
return of moisture mainly from the Mogollon Rim southward. This will
bring a return in scattered monsoon activity by next weekend.

&&

AVIATION...For the 00Z TAF package...VFR conditions will prevail
over the next 24 hours. Scattered SHRA/TSRA will persist through 02Z
then become isolated. Scattered storms are expected again
after 17Z. MVFR/IFR possible within RA/TSRA. Gusty and erratic winds
are possible in and near storms. Aviation discussion not updated for
TAF amendments.

&&

FIRE WEATHER...Widespread showers and thunderstorms continue
today with a slight downturn in rain and storms on Friday and
Saturday. Lightning, Flash flooding, and outflow winds will be the
main threats. Look for winds largely under 10 mph outside of rain
and storms.

Sunday through Tuesday...Expect a downward trend of thunderstorms
each day through the period. Afternoon humidity will trend down
toward the 20 to 30 percent range, but recent rain should mitigate
any appreciable fire weather threat.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 25, 3:40 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
440 PM MDT Thu Aug 25 2022

AZZ009-039-040-252315-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
440 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Keams Canyon through 515 PM MDT/415 PM MST/...

At 439 PM MDT/339 PM MST/, Doppler radar was tracking a strong
thunderstorm over Keams Canyon, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keams Canyon, Low Mountain, Jadito, Jeddito and Navajo.

This includes State Route 264 between mile markers 396 and 413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 11010 3572 11025 3575 11036 3599 11025
      3590 10992
TIME...MOT...LOC 2239Z 201DEG 7KT 3580 11022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Humphreys

The radar

The Flagstaff radar (KFSX), 174 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 25, 4:50 PM MST to 6:50 PM MST
Where
Navajo County, 6.43 mi ENE of Jadito to 5.79 mi NE of Keams Canyon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.804, -110.019

Flooding was reported about two miles west of Jeddito at the intersection of State Route 264 and BIA-9101.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055336.